Georgia, 2012

Damaging Winds in Georgia, August 14, 2012

August 14, 2012 · NWS FFC · 10 events in 9 counties and zones

A shortwave pushed into the the Southeast on the afternoon of the 14th, bringing a cold front through Georgia. Showers and thunderstorms developed along and ahead of the front as it moved south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A shortwave pushed into the the Southeast on the afternoon of the 14th, bringing a cold front through Georgia. Showers and thunderstorms developed along and ahead of the front as it moved south. Several storms became severe, with damaging winds reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 14, 2:17 PM EST, 33 minutes earlier.

Area forecast discussion, Aug 14, 2:17 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
317 PM EDT TUE AUG 14 2012

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...

RADARS SHOW SCATTERED TSTMS DEVELOPING IN EAST AL AND SOUTHWEST
GA AT THIS TIME. DIURNAL HEATING...COMBINED WITH CAPES IN THE 2000
TO 4000 RANGE AND PWS AROUND 1.7 INCHES IN ADVANCE OF THE
APPROACHING COLD FRONT...WILL PROMOTE FURTHER TSTM DEVELOPMENT
THIS AFTERNOON INTO EARLY EVENING. EXPECT MOST OF THE ACTIVITY TO
DIMINISH AROUND SUNSET. GFS/NAM MODELS SHOW A VIGOROUS SHORT WAVE
IN THE BASE OF AN UPPER LEVEL TROUGH OVER THE MIDDLE MS RIVER VALLEY
SWEEPING THROUGH THE TN VALLEY BY WEDNESDAY MORNING. EVEN THOUGH
DRIER AIR WILL BEGIN TO FLOW INTO GA BEHIND THE COLD FRONT TONIGHT...
THE SHORT WAVE SHOULD HAVE ENOUGH UPPER LEVEL DYNAMICS TO CAUSE
ISOLATED SHOWERS OR TSTMS OVER NORTH GA EARLY WEDNESDAY MORNING.
OTHERWISE...DRIER AIR WILL CONTINUE TO FLOW INTO THE STATE ON
WEDNESDAY WITH FAIR SKIES AND A BREEZY NORTHWEST WIND. FAIR SKIES
EXPECTED ON WEDNESDAY NIGHT AS WEAK HIGH PRESSURE BUILDS OVER THE
STATE. TEMPERATURES WILL REMAIN A COUPLE OF DEGREES EITHER SIDE OF
NORMAL. USED A MAV/MET BLEND FOR TEMPS AND LEANED TOWARD THE MET FOR
POPS.

16

.LONG TERM /THURSDAY THROUGH TUESDAY/...

FRONTAL CLEARANCE THROUGH THE CWA WILL BE THE BIG TIMING STORY
COME THE END OF THE LONG TERM. CURRENT EXTENDED GUIDANCE SUGGESTS
AN EXIT IN THE TIME FRAME BEYOND THE FORECAST PERIOD. MADE NO
MAJOR CHANGES TO THE LONG TERM FORECAST ISSUED ON THE MIDNIGHT
SHIFT...SEE THE PREVIOUS DISCUSSION PASTED BELOW FOR MORE.

RAG

/ISSUED AT 324 AM EDT TUE AUG 14 2012/
EASTERN U.S. REMAINS UNDER THE INFLUENCE OF THE LONG WAVE UPPER
TROUGH THROUGH THE EXTENDED FORECAST PERIOD. TROUGH STARTS OUT
RATHER FLAT AT MIDWEEK BEHIND AN EXITING SHORT WAVE...BUT SHARPENS UP
AND DEEPENS AS WE APPROACH THE WEEKEND. SHOULD SEE ANOTHER MOSTLY DRY
AND MILD BREAK WEDNESDAY NIGHT AND THURSDAY WITH PRECIPITATION
CHANCES INCREASING ONCE AGAIN AS WE HEAD INTO THE UPCOMING WEEKEND.
DEEP UPPER TROUGH DRIVES ANOTHER FAIRLY STOUT COLD FRONT INTO THE
STATE FOR THE WEEKEND. HARD TO TIME THE BEST PERIODS FOR
PRECIPITATION THROUGH THE WEEKEND AS THE FRONT LINGERS AND SHORT
WAVES ROTATE THROUGH THE LONG WAVE TROUGH SO I HAVE KEPT POPS IN THE
CHANCE RANGE FRIDAY THROUGH SUNDAY. SHOULD START TO SEE A BIT OF
BREAK BY MONDAY AS THE FRONT SINKS SOUTH ALLOWING DRIER AIR TO FILTER
IN AND THE UPPER TROUGH AXIS SHIFTS EAST OF THE STATE.

20

&&

.PREV DISCUSSION...

AVIATION...
18Z UPDATE.../ISSUED 147 PM EDT TUE AUG 14 2012/
VISIBLE SATELLITE LOOP SHOWS A BREAK IN THE CLOUDS OVER ATL WITH
SCATTERED TO BROKEN LOW AND MID CLOUDS OVER THE REMAINDER OF THE
TAF SITES. MORNING MODEL RUNS STILL SHOW ENOUGH MOISTURE AND
INSTABILITY AVAILABLE IN ADVANCE OF THE COLD FRONT TO COMBINE WITH
THE DIURNAL HEATING FOR TSTM DEVELOPMENT. BEST TIME PERIOD FOR
CONVECTION WILL BE 20-24Z. DEPENDING ON THE AMOUNT OF
RAINFALL...EXPECT CIGS TO LOWER TO IFR FROM 09-14Z AT MOST
LOCATIONS. DRIER AIR WILL MOVE IN WITH A NORTHWEST FLOW DURING THE
REMAINDER OF WEDNESDAY.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM ON ALL ELEMENTS.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  89  67  91 /  20  10   5  10
ATLANTA         71  89  70  90 /  20  10   5  10
BLAIRSVILLE     63  82  61  87 /  20  30  10  10
CARTERSVILLE    68  87  63  90 /  20  10  10  10
COLUMBUS        72  93  73  92 /  20   5   5  10
GAINESVILLE     70  88  67  89 /  20  20  10  10
MACON           72  92  71  92 /  10   5   5  10
ROME            68  87  63  91 /  20  20  10  10
PEACHTREE CITY  68  88  65  90 /  20   5   0  10
VIDALIA         73  93  73  92 /  10   5   5  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...16
LONG TERM....RAG
AVIATION...16
Hazardous weather outlook, Aug 14, 3:00 AM EST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
400 AM EDT TUE AUG 14 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-151000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
400 AM EDT TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS EXPECTED THROUGH TONIGHT.

.SYNOPSIS...
A COLD FRONT WILL MOVE INTO NORTH GEORGIA BY THIS AFTERNOON. THIS
COLD FRONT WILL SINK SLOWLY SOUTH THROUGH NORTH GEORGIA INTO CENTRAL
GEORGIA OVERNIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE FREQUENT LIGHTNING...HEAVY RAIN...GUSTY
WINDS UP TO 45 MPH AND SMALL HAIL. THE BEST TIME FOR STORMS WILL BE
TODAY THROUGH TONIGHT ACROSS NORTH AND WEST CENTRAL GEORGIA...
SPREADING ACROSS THE REMAINDER OF CENTRAL GEORGIA THIS EVENING
THROUGH TONIGHT.

.DISCUSSION...
MOISTURE CONTINUES TO INCREASE AHEAD OF A COLD FRONT APPROACHING FROM
THE NORTHWEST. A WEAK SHORT WAVE WILL BRING THUNDERSTORMS INTO NORTH
AND WEST CENTRAL GEORGIA THIS MORNING...HOWEVER INSTABILITY REMAINS
LIMITED. BY THIS AFTERNOON THROUGH TONIGHT...THE COLD FRONT MOVES
INTO NORTHWEST GEORGIA AND SINKS SLOWLY SOUTHEAST INTO CENTRAL
GEORGIA AS ANOTHER WEAK TO MODERATE SHORT WAVE SWEEPS THROUGH THE
REGION. INSTABILITY REMAINS MODERATE AT BEST THROUGH THE PERIOD WITH
CAPE 1500 TO 2500 THIS AFTERNOON INTO THIS EVENING...KEEPING THE
CHANCES FOR SEVERE THUNDERSTORMS LIMITED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND MONDAY...WITH
A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Aug 14, 2:04 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
304 PM EDT TUE AUG 14 2012

GAZ080-090>092-141945-
304 PM EDT TUE AUG 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR PENNY SIZED HAIL AND 40 MPH WINDS
ALONG WITH FREQUENT LIGHTNING IN SCHLEY...MARION...TAYLOR AND
CHATTAHOOCHEE COUNTIES UNTIL 345 PM EDT...

AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BRANTLEY...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PENNY SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
SCHLEY...MARION...TAYLOR AND CHATTAHOOCHEE COUNTIES THROUGH 345 PM
EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE MARION
ESTATES...BRANTLEY...BUENA VISTA...OAKLAND...DOYLE...TAZEWELL...FIVE
POINTS...CEDAR CREEK...MAUK...CONCORD...MURRAYS CROSSROADS...RUPERT
AND CHARING. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3259 8428 3228 8426 3227 8458 3250 8471
TIME...MOT...LOC 1904Z 252DEG 12KT 3238 8453
Special weather statement, Aug 14, 2:16 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
316 PM EDT TUE AUG 14 2012

GAZ090-102-142000-
316 PM EDT TUE AUG 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 MPH
WINDS IN STEWART AND CHATTAHOOCHEE COUNTIES UNTIL 400 PM EDT...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER OMAHA...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE NICKEL SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
STEWART AND CHATTAHOOCHEE COUNTIES THROUGH 400 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE OMAHA...FLORENCE MARINA STATE
PARK...PROVIDENCE CANYON STATE PARK...CHARLES...LOUVALE...
JAMESTOWN/SOUTH FORT BENNING...BROOKLYN...RICHLAND...RENFROE...
CHRISTOPHER...MANTA AND CUSSETA. HEAVY DOWNPOURS WILL CAUSE PONDING
OF WATER ON ROADWAYS.

&&

LAT...LON 3213 8507 3219 8501 3220 8498 3221 8498
      3223 8497 3223 8492 3225 8492 3226 8490
      3228 8492 3237 8466 3206 8465 3205 8504
TIME...MOT...LOC 1916Z 253DEG 14KT 3217 8496

The radar

The Robins AFB radar (KJGX), 82 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
August 14, 2:50 PM EST to 3:00 PM EST
Where
Taylor County, 0.95 mi ENE of Butler to 0.89 mi SSW of Reynolds
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.554, -84.215

Several trees were blown down, some onto power lines, mainly along Highway 96 between Butler and Reynolds.

Thunderstorm Wind, Bibb

When
August 14, 3:30 PM EST to 3:35 PM EST
Where
Bibb County, 2.32 mi W of Terra Cotta to 1.74 mi W of Franklinton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
32.780, -83.670

Amateur radio operators relayed reports of several trees down across the east and southeast portions of Bibb County.

Thunderstorm Wind, Houston

When
August 14, 3:40 PM EST
Where
Houston County, 3.45 mi S of Perry
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
32.400, -83.730

The Houston County Emergency Manager reported two large trees down.

Thunderstorm Wind, Jones

When
August 14, 3:50 PM EST
Where
Jones County, 0.52 mi ENE of Griswoldville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
32.873, -83.472

Amateur radio operators relayed reports of several trees down near Griswoldville Road.

Thunderstorm Wind, Twiggs

When
August 14, 4:05 PM EST to 4:10 PM EST
Where
Twiggs County, 2.91 mi NNE of Mount Olive to 2.33 mi SE of Jeffersonville
Measured
50 kt (58 mph) estimated gust
Property damage
$60,000
Reported by
911 Call Center
Coordinates
32.616, -83.355

The Jefferson County 911 Center and Amateur radio operators reported trees down between Interstate 16 and Jeffersonville. A tree fell on a house on Charlie Floyd Road.

Thunderstorm Wind, Wilkinson

When
August 14, 4:40 PM EST
Where
Wilkinson County, 0.6 mi S of Toomsboro
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
32.821, -83.079

Amateur radio operators relayed reports of numerous trees down in the Toomsboro area.

Thunderstorm Wind, Washington

When
August 14, 4:57 PM EST
Where
Washington County, 1.16 mi E of Irwins Crossroads
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
32.850, -82.810

WMAZ relayed reports of a barn destroyed along Tennille-Harrison road.

Thunderstorm Wind, Washington

When
August 14, 5:00 PM EST to 5:05 PM EST
Where
Washington County, 0.9 mi NW of Tennille to 0.57 mi WSW of Sandersville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
32.940, -82.810

The Washington County 911 Center reported numerous trees and power lines down in the Sandersville and Tenille areas.

Thunderstorm Wind, Jefferson

When
August 14, 5:25 PM EST
Where
Jefferson County, 2.76 mi N of Bartow
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.920, -82.470

The public reported that several trees and many large limbs were blown down, some blocking Highway 221.

Thunderstorm Wind, Glascock

When
August 14, 5:30 PM EST to 5:35 PM EST
Where
Glascock County, 0.95 mi NNW of Mitchell to 2.82 mi WNW of Blume
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.233, -82.724

The Glascock County Emergency Manager reported several trees were blown down between Highway 123 and County Line Road Southwest. The trees were mostly rotten.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408870, 408873, 408882, 408875, 408876, 408881, 408883, 408878, 408879, 408884.